Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 52, NWS Paducah, KY

August 24, 2002Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 24, 2002, 5:16 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 5:16 PM CDT (22:16 UTC)
Expired
Aug 24, 2002, 8:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Butler County, MO

The radar

The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 242216
FFWPAH
MOC023-250115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BUTLER COUNTY IN MISSOURI

* UNTIL 815 PM CDT

* AT 515 PM CDT...EMERGENCY MANAGEMENT OFFICIALS ADVISED THAT 
SEVERAL ROADS WERE UNDERWATER OVER THE SOUTHWEST SECTIONS OF THE 
COUNTY. RADAR INDICATES THAT FROM 2 TO 4 INCHES HAVE FALLEN OVER THE 
WARNED AREA ALREADY. ADDITIONAL STORMS CAPABLE OF PRODUCING ANOTHER 
INCH OR TWO WILL WORSEN THE CURRENT FLOODING SITUATION.   

* LOCATIONS IN THE WARNING INCLUDE...
NEELYVILLE

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3670 9059 3652 9057 3654 9026 3673 9024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:52 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 24, 1:52 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT SAT AUG 24 2002

BIGGEST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE COMPLEX
AND ACCOMPANYING SHORT WAVE CURRENTLY MOVING EAST SOUTHEASTWARD
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. EXPECT THIS CONVECTION
TO CONTINUE LATE THIS AFTERNOON AND EVENING INTO PORTIONS OF
SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY AS IT MOVES INTO A
MORE MOIST AND UNSTABLE AIRMASS AS WELL AS ALONG AND AHEAD OF A WEAK
FRONTAL BOUNDARY. MOISTURE WILL BE LIMITED NORTH OF THE TRACK OF THE
VORT MAX ASSOCIATED WITH THIS FEATURE...SO WILL ONLY MENTION POPS
ACROSS THE EXTREME SOUTHWEST AND SOUTHERN SECTIONS OF THE CWA
TONIGHT. THIS FEATURE WILL BE SOUTH AND EAST OF THE REGION BY 12Z
SUNDAY. ON SUNDAY NIGHT MODELS FAIRLY CONSISTENT IN DEVELOPING A
CLOSED LOW OVER OR VERY NEAR OUR CWA. NEW MRF KEEPS THE LOW OVERHEAD
AD INFINITUM WHICH IS VERY UNLIKELY. PREFER THE AVN WHICH MOVES THE
LOW SLOWLY NE...AT LEAST THROUGH TUESDAY MORNING. AT THAT TIME...THE
MODEL BEGINS TO BUILD THE UPPER RIDGE OFF THE MID ATLANTIC COAST
WHICH SERVES TO PUSH THE LOW WEST AND SOUTH BACK TO JUST EAST OF OUR
FA. ALTHOUGH THE MODEL SHOWS WEAK COLD AIR ADVECTION INTO THE BACK
SIDE OF THE CLOSED LOW AND SLIGHTLY STRONGER WINDS ON THE BACK SIDE
OF THE TROF...I HAVE A HARD TIME BELIEVING THAT THE LOW WILL
RETROGRADE THAT FAR WESTWARD. AS A COMPROMISE...WILL NOT MENTION
PRECIP IN THE EXTENDED DUE TO UNCERTAINTITY OF THE LOW POSITION AND
LIMITED MOISTURE...SO WILL GO WITH MOSTLY CLOUDY WORDING ON
WEDNESDAY THROUGH FRIDAY FOR NOW. WILL WAIT AND SEE WHAT FUTURE
GUIDANCE INDICATES.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Aug 24, 2:01 PM CDT, 3 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-242100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SAT AUG 24 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS CHANCE OF THUNDERSTORMS FOR LATER THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS...PRIMARILY OVER A SMALL PART OF SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS...AND INTO WESTERN KENTUCKY. THERE
IS CHANCE THAT SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS...
WITH ISOLATED HAIL ALSO POSSIBLE.  THE GREATEST LIKELIHOOD OF ANY
SIGNIFICANT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SOUTH AND
WEST OF A LINE FROM PIEDMONT AND JACKSON MISSOURI...ANNA ILLINOIS...
AND ONWARD TO PADUCAH AND MAYFIELD KENTUCKY.

ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST
MISSOURI BETWEEN MIDNIGHT AND 6AM. THESE STORMS...HOWEVER...SHOULD
REMAIN BELOW SEVERE LIMITS.

DISCUSSION...
A SMALL CLUSTER OF THUNDERSTORMS...ASSOCIATED WITH SLIGHTLY COLDER
AIR AND STRONGER WINDS ALOFT...WAS MOVING ALONG A COLD FRONT THAT
EXTENDED INTO SOUTHWEST MISSOURI. THESE THUNDERSTORMS ARE EXPECTED
TO MOVE INTO MORE UNSTABLE AIR...SOUTH OF THE COLD FRONT...OVER
SOUTHEAST MISSOURI LATER THIS AFTERNOON.

SHOULD THESE THUNDERSTORMS HOLD TOGETHER...THEY WILL LIKELY REACH
NEAR A VAN BUREN TO GATEWOOD MISSOURI LINE AROUND 4 PM...MOVING EAST
BETWEEN 15 AND 20 MPH. THERE IS A POSSIBILITY THAT THESE STORMS
COULD DEVELOP INTO A SMALL LINE THAT MAY INCREASE THE FORWARD
SPEED OF THE STORMS UP TO 35 OR 40 MPH. THIS WOULD INCREASE THE
LIKELIHOOD OF DAMAGING WINDS AS THE STORMS MOVE EAST.

ANY THUNDERSTORMS THAT DEVELOP ACROSS SOUTHEAST MISSOURI...WOULD
EVENTUALLY DIMINISH IN COVERAGE AND INTENSITY OVER EXTREME
SOUTHWEST ILLINOIS AND WESTERN KENTUCKY SHORTLY AFTER DARK.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BEFORE
DAYBREAK OVER SOUTHEAST MISSOURI...DEVELOPING ALONG THE REMNANTS OF
THE COLD FRONT EXPECTED TO PERSIST ACROSS MISSOURI OVERNIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON FOR
SPOTTERS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...WEST OF THE
LAND BETWEEN THE LAKES.
Special weather statement, Aug 24, 3:32 PM CDT, 1 hour 44 minutes before
MOZ100-107>109-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SAT AUG 24 2002

...DAMAGING WIND GUSTS AND HAIL POSSIBLE WITH STORMS MOVING ACROSS
SOUTHERN MISSOURI THIS AFTERNOON...

A CLUSTER OF THUNDERSTORMS...WITH A HISTORY OF PRODUCING WIND GUSTS
NEAR 60 MPH...AND HAIL UP TO ONE INCH IN SIZE...WAS MOVING ACROSS
SOUTHERN MISSOURI THIS AFTERNOON.

SHOULD THESE STORMS MAINTAIN THEIR CURRENT SPEED AND INTENSITY...THE
LEADING EDGE OF THE STORMS WILL MOVE NEAR FREEMONT AROUND 430 PM...
THEN ONWARD TO THE COMMUNITIES OF HANDY...PINE...BARDLEY...GATEWOOD
AND BRIAR BETWEEN 445 PM AND 515 PM.

PERSONS TRAVELING WESTWARD ON HIGHWAYS 60 AND 160 SHOULD BE
WATCHFUL FOR HEAVY RAIN...GUSTY WINDS AND THE POTENTIAL FOR HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION
FOR ANY WEATHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:44 AM CDTFlash Flood WarningPAHWayne4 hr
Aug 24, 4:28 PM CDTSevere Thunderstorm WarningPAHRipley62 min

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.